Iowa, 2013

Hail and Damaging Winds in Iowa, August 1, 2013

August 1, 2013 · NWS DMX · 9 events in 5 counties and zones

Moisture was drawn into Iowa as a weak ridge of high pressure moved to the east. The atmosphere was unstable, but not strongly so.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
$75,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Moisture was drawn into Iowa as a weak ridge of high pressure moved to the east. The atmosphere was unstable, but not strongly so. CAPE was around 1500 J/kg at the peak during the afternoon with 700 J/kg of downdraft CAPE, and available CAPE in the -10 to -30 C layer of the atmosphere was around 300 J/kg. Strong shear was present with around 60 kts of effective shear. Thunderstorms formed over north west into north central Iowa during the mid and late afternoon hours. Many of the storms produced nickel to quarter size hail. One storm in Franklin County caused wind damage south of the Sheffield area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 1, 2:37 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 1, 2:37 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT THU AUG 1 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 337 PM CDT THU AUG 1 2013

|CONVECTIVE TRENDS THROUGH THE OVERNIGHT ARE THE FOCUS OF THE
FORECAST. NORTHWEST FLOW ALOFT LOOKS FAIRLY UNIFORM ON
SATELLITE...BUT COMBINE THIS WITH INCREASING SOUTHWEST FLOW BELOW 850
MB...THUNDERSTORM CHANCES ARE GOING UP. SURFACE RIDGE OVER MISSOURI
IS DEPARTING LEAVING A WAVERING SURFACE BOUNDARY FROM SOUTHWEST MN
INTO NORTHWEST IA AND THEN WEST ALONG THE NEBRASKA/SOUTH DAKOTA
BORDER. THIS IS HELPING TO ACTIVATE SOME MOSTLY ELEVATED CONVECTION
IN NORTHERN IA...BUT IT IS ALSO ON THE NOSE OF MODERATE
SURFACE-BASED INSTABILITY AND STRONGER SOUTHWEST SURFACE WINDS. THIS
SHOULD REMAIN ISOLATED TO SCATTERED AS IT MOVES EAST-SOUTHEAST WITH
THE MEAN CLOUD LAYER WIND. STORMS ARE DEVELOPING OVER NORTH AND
NORTHEAST NEBRASKA AND SHOULD CONTINUE TO DO SO AT THE NOSE OF THE
LOW-LEVEL JET AND CONVERGENCE ZONE. MEAN FLOW WOULD CARRY THESE INTO
WEST CENTRAL NEBRASKA...BUT RIGHT MOVING TENDENCIES AND MOVEMENT
INTO THE INSTABILITY AXIS COULD TAKE THEM FARTHER SOUTH...AT LEAST
INITIALLY. THIS IS THE FORECAST PROBLEM OVERNIGHT...WITH MODELS NOT
IN MUCH AGREEMENT FOR THE PRECIPITATION MAXIMUM. FOLLOWING THE OLD
RULES WITH STRONGEST STORMS IN THE THETA-E ADVECTION MAXIMUM AT THE
NOSE OF THE LOW-LEVEL JET...WHICH IS VEERING INTO IOWA
OVERNIGHT...WENT WITH THE HIGH PRECIPITATION PROBABILITIES AND RAIN
AMOUNTS IN THE SOUTHWEST THIRD OF THE FORECAST AREA. IF INFLOW DOES
NOT GET CUT OFF BY STORMS ALONG THE MISSOURI RIVER...THIS AREA COULD
MOVE FARTHER NORTH AND EAST. ALL TOLD...PRETTY GOOD CHANCE OF
PRECIPITATION ALL AREAS. STORMS SHOULD KEEP MOVING...BUT CHANCE FOR
MULTIPLE ROUNDS COULD PRODUCE 1 INCH PLUS IN SOUTHWEST SECTIONS.
DEEP SHEAR IS PRETTY STRONG FOR THIS TIME OF YEAR...BUT LAPSE RATES
ARE NOT STRONG LEAVING "SKINNY" CAPE ON SOUNDINGS...SO SEVERE THREAT
IS LIMITED TO WESTERN IOWA.

.LONG TERM.../FRIDAY THROUGH THURSDAY/...
ISSUED AT 337 PM CDT THU AUG 1 2013

WEAK BOUNDARY ALOFT IN PLACE ACROSS THE CWA FRIDAY...WITH FOCUS FOR
CONVECTION EXPECTED TO BE ONGOING AT THE BEGINNING OF THE PERIOD.
MAIN AREA OF PRECIP AT ONSET OF THE FORECAST PERIOD...WILL PUSH EAST
THROUGH THE MORNING. ADDITIONAL REDEVELOPMENT POSSIBLE ACROSS MAINLY
THE SOUTHERN HALF OF THE CWA INTO FRIDAY AFTERNOON/EVENING AS THE
FRONTAL BOUNDARY ALOFT SINKS SOUTHWARD. BOUNDARY THEN STALLS SOUTH
OF THE CWA...WITH SURFACE HIGH PRESSURE AND SLIGHTLY COOLER AIRMASS
IN PLACE FOR SATURDAY INTO EARLY SUNDAY. BOUNDARY WILL THEN INCH
BACK NORTHWARD TOWARD THE CWA IN NORTHWEST FLOW PATTERN ALOFT INTO
SUNDAY/SUNDAY NIGHT. FOR NOW MODELS COMING IN A BIT FURTHER
WEST/SOUTH WITH THE SOLUTION SO HAVE CURTAILED POPS SOME ACROSS THE
NORTHERN/EASTERN CWA SUNDAY INTO SUNDAY NIGHT. SOUTHERLY FLOW IN
PLACE OFF THE GULF OF MEXICO TOWARD MONDAY INTO TUESDAY OF NEXT
WEEK...WITH SHORTWAVES DROPPING THROUGH THE REGION IN THE WESTERLY
TO NORTHWESTERLY FLOW ALOFT. THIS SHOULD SET UP A MORE ACTIVE
PATTERN INTO NEXT WEEK...WITH THE BETTER CHANCES FOR CONVECTION
COMING ESPECIALLY TUESDAY NIGHT INTO WEDNESDAY AT THIS TIME BASED ON
THE LATEST EC. OVERALL TEMPERATURES TO REMAIN NEAR AVERAGE TO
SLIGHTLY COOLER THAN AVERAGE FOR THIS TIME OF YEAR WITH H85 TEMPS IN
THE MID TEENS CELSIUS AND THE WEST TO NORTHWEST FLOW KEEPING WARMER
AIR AT BAY.

&&

.AVIATION...01/18Z
ISSUED AT 104 PM CDT THU AUG 1 2013

VFR CONDITIONS SHOULD PREVAIL THROUGH THE AFTERNOON WITH CLOUDS
BUILDING FROM WEST TO EAST AS THE NEXT WEATHER SYSTEM ADVANCES
ACROSS NEBRASKA. ISOLATED SHOWERS AND STORMS MAY FIRE ACROSS
NORTHERN IOWA THIS AFTERNOON...BUT THE MAIN AREA OF STORMS IS
EXPECTED TO FORM OVERNIGHT OVER WESTERN IOWA AND EXPAND EASTWARD
EARLY IN THE MORNING. MVFR TO IFR CONDITIONS ARE EXPECTED WITH THE
STRONGER STORMS WITH OCCASIONAL BREAKS IN THE PRECIPITATION
THROUGH THE MORNING ON FRIDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JUNGBLUTH
LONG TERM...BEERENDS
AVIATION...SKOW
Hazardous weather outlook, Aug 1, 2:32 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT THU AUG 1 2013

IAZ015-023-033-034-044>046-057-058-070-071-081-082-092-093-022045-
PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-
GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
332 PM CDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS OVER WESTERN IOWA WILL BECOME MORE
WIDESPREAD AND MOVE EAST OVERNIGHT. A FEW STORMS COULD BE STRONG
TO SEVERE UNTIL LATE EVENING...WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. OVERNIGHT THE SEVERE WEATHER THREAT WILL END BUT STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL LINGER ON FRIDAY MORNING...MAINLY SOUTH OF
HIGHWAY 20...THEN GRADUALLY MOVE OUT LATER IN THE DAY. SEVERE
WEATHER IS NOT EXPECTED.

THUNDERSTORMS WILL THEN RETURN TO THE FORECAST AT INTERVALS FROM
SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-016-017-024>028-035>039-047>050-059>062-072>075-083>086-
094>097-022045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
332 PM CDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS OVER NORTHERN AND WESTERN IOWA WILL MOVE SOUTHEAST
OVERNIGHT. SEVERE WEATHER IS NOT ANTICIPATED...BUT SOME STORMS WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL ESPECIALLY
SOUTHWEST OF FORT DODGE TO WATERLOO LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL LINGER ON FRIDAY MORNING...MAINLY SOUTH OF
HIGHWAY 20...THEN GRADUALLY MOVE OUT LATER IN THE DAY. SEVERE
WEATHER IS NOT EXPECTED.

THUNDERSTORMS WILL THEN RETURN TO THE FORECAST AT INTERVALS FROM
SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JUNGBLUTH

In the hours before

Special weather statement, Aug 1, 3:03 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
403 PM CDT THU AUG 1 2013

IAZ006-007-016-017-012200-
CERRO GORDO-HANCOCK-WINNEBAGO-WORTH-
403 PM CDT THU AUG 1 2013

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN IOWA...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WINNEBAGO COUNTY...MOVING SOUTHEAST
AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  THOMPSON...           LELAND...
  FOREST CITY AIRPORT...                      FOREST CITY...
  MASON CITY AIRPORT... VENTURA...            HANLONTOWN...
  FERTILE...            CLEAR LAKE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BOKSA
Special weather statement, Aug 1, 3:05 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT THU AUG 1 2013

IAZ004-005-015-012200-
EMMET-KOSSUTH-PALO ALTO-
405 PM CDT THU AUG 1 2013

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN IOWA...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ESTHERVILLE...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WALLINGFORD...        GRUVER...             ARMSTRONG...
  RINGSTED...           SWEA CITY...          FENTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BOKSA

The radar

The Sioux Falls radar (KFSD), 161 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Emmet

When
August 1, 3:10 PM CST
Where
Emmet County, 1.38 mi N of Estherville Arpt
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
43.420, -94.750

Hail, Emmet

When
August 1, 3:10 PM CST to 3:20 PM CST
Where
Emmet County, 1.38 mi NE of Gruver
Measured
0.88 in hail
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
43.413, -94.699

Hail, Winnebago

When
August 1, 3:30 PM CST
Where
Winnebago County, 0.44 mi SE of Forest City
Measured
1 in hail
Property damage
$3,000
Crop damage
$25,000
Reported by
Public
Coordinates
43.266, -93.643

Hail up to the size of quarters covered the ground.

Hail, Winnebago

When
August 1, 3:35 PM CST
Where
Winnebago County, 0.79 mi SE of Forest City
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
43.263, -93.637

Thunderstorm Wind, Emmet

When
August 1, 3:35 PM CST
Where
Emmet County, 4 mi SSE of Armstrong
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.350, -94.460

Tree damage reported by the public.

Hail, Hancock

When
August 1, 3:48 PM CST
Where
Hancock County, 3.6 mi NNE of Miller
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
43.230, -93.580

Hail, Hancock

When
August 1, 3:48 PM CST
Where
Hancock County, 2.81 mi N of Miller
Measured
1 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
43.220, -93.590

Thunderstorm Wind, Franklin

When
August 1, 4:55 PM CST
Where
Franklin County, 3.07 mi WNW of Chapin to 2.69 mi N of Hampton
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.890, -93.284

The Franklin County Emergency Manager reported 18 to 24 inch diameter trees snapped off at the base in and near the town of Chapin. Power lines were also down in the town of Chapin. Some outbuildings and grain bins were also damaged outside of town. Two large trees were on a house at 230th street.

Thunderstorm Wind, Grundy

When
August 1, 5:44 PM CST
Where
Grundy County, 5.89 mi NNW of Wellsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.510, -92.960

A number of tree branches were down in the yard. The largest ones were 3 inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457491, 457496, 457492, 457493, 457710, 457708, 457709, 457495, 457711.